Alert archive / Oklahoma / Red Flag Warnings in 2007

Red Flag Warning 9, NWS Norman, OK

November 20, 20075 counties in Oklahoma

NWS Norman, OK issued this red flag warning at Nov 20, 2007, 4:30 AM CST for 5 counties in Oklahoma. It took effect at Nov 20, 2007, 10:00 AM CST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 20, 2007, 4:30 AM CST (10:30 UTC)
In effect from
Nov 20, 2007, 10:00 AM CST
Expired
Nov 20, 2007, 4:00 PM CST
In force
6 hr
Issued by
NWS Norman, OK

Counties Beckham County, OK, Custer County, OK, Dewey County, OK, Ellis County, OK, Roger Mills County, OK

The radar

The Vance AFB radar (KVNX), 160 km from the middle of the area, began a volume at 10:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 10.5 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2007-11-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2007-11-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 86 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1471 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
86 m²/s²
0-3 km storm-relative helicity
153 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS84 KOUN 201030
RFWOUN

RED FLAG WARNING
NATIONAL WEATHER SERVICE NORMAN OK
430 AM CST TUE NOV 20 2007

...VERY WARM... DRY... AND BREEZY ACROSS WESTERN OKLAHOMA TODAY...

.FIRE WEATHER CONCERNS WILL DEVELOP THIS MORNING... AS AN AREA OF
LOW PRESSURE DROPS SOUTH ALONG THE FRONT RANGE OF THE
ROCKIES...AND INTO SOUTH-CENTRAL KANSAS BY THIS AFTERNOON.
SOUTHWEST WINDS WILL BRING VERY DRY AIR EAST OUT OF THE
PANHANDLES...PUSHING TEMPERATURES INTO THE MIDDLE 80S THIS
AFTERNOON. COMBINED WITH LOW HUMIDITY AND BREEZY WINDS...THIS WILL
CREATE A SITUATION FAVORABLE FOR THE RAPID SPREAD OF WILDFIRES
ACROSS PARTS OF NORTHWEST AND WEST-CENTRAL OKLAHOMA.

OKZ004>006-010-201130-
/O.CAN.KOUN.FW.A.0006.071120T1700Z-071121T0000Z/
HARPER-WOODS-ALFALFA-WOODWARD-
430 AM CST TUE NOV 20 2007

...FIRE WEATHER WATCH IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN NORMAN HAS CANCELLED THE FIRE
WEATHER WATCH. 

WINDS ARE FORECAST TO REMAIN BELOW RED FLAG LEVELS THROUGH THE DAY
TODAY OVER FAR NORTHWEST OKLAHOMA.

$$

OKZ009-014-021-201830-
/O.UPG.KOUN.FW.A.0006.071120T1700Z-071121T0000Z/
/O.NEW.KOUN.FW.W.0009.071120T1600Z-071120T2200Z/
ELLIS-ROGER MILLS-BECKHAM-
430 AM CST TUE NOV 20 2007

...RED FLAG WARNING IN EFFECT FROM 10 AM THIS MORNING TO 4 PM CST
THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 10 AM THIS MORNING TO 4 PM CST
THIS AFTERNOON. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. 

RED FLAG CONDITIONS ARE EXPECTED TO DEVELOP AGAIN TODAY... WITH
VERY SIMILAR VALUES OF TEMPERATURE...HUMIDITY...AND WIND SPEEDS AS
OCCURRED YESTERDAY AFTERNOON. THIS PERIOD OF RED FLAG CONDITIONS
WILL ALSO BE FOLLOWED BY A SHARP WIND SHIFT THIS EVENING AS A
COLD FRONT MOVES INTO THE AREA. SOUTHWEST WINDS THIS AFTERNOON
WILL DIMINISH TOWARD EVENING... BUT AS THE FRONT MOVES THROUGH...
WINDS WILL QUICKLY SHIFT TO THE NORTH.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$

OKZ015-016-201830-
/O.NEW.KOUN.FW.W.0009.071120T1600Z-071120T2200Z/
DEWEY-CUSTER-
430 AM CST TUE NOV 20 2007

...RED FLAG WARNING IN EFFECT FROM 10 AM THIS MORNING TO 4 PM CST
THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 10 AM THIS MORNING TO 4 PM CST
THIS AFTERNOON. 

RED FLAG CONDITIONS ARE EXPECTED TO DEVELOP TODAY... WITH SIMILAR
VALUES OF TEMPERATURE...HUMIDITY...AND WIND SPEEDS AS OCCURRED
YESTERDAY AFTERNOON. THIS PERIOD OF RED FLAG CONDITIONS WILL ALSO
BE FOLLOWED BY A SHARP WIND SHIFT THIS EVENING AS A COLD FRONT
MOVES INTO THE AREA. SOUTHWEST WINDS THIS AFTERNOON WILL DIMINISH
TOWARD EVENING... BUT AS THE FRONT MOVES THROUGH... WINDS WILL
QUICKLY SHIFT TO THE NORTH.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$

CMS
1 follow-up statement
000 
WWUS84 KOUN 201653 AAA
RFWOUN

RED FLAG WARNING...UPDATED
NATIONAL WEATHER SERVICE NORMAN OK
1053 AM CST TUE NOV 20 2007

...VERY WARM... DRY... AND BREEZY ACROSS WESTERN OKLAHOMA TODAY...

.FIRE WEATHER CONCERNS WILL BE ENHANCED OVER FAR WEST-CENTRAL
OKLAHOMA THROUGH THE MID-AFTERNOON HOURS. TEMPERATURES WILL REACH
THE 70S AND 80S BEFORE A STRONG FRONT PUSHES THROUGH THIS
AFTERNOON. AHEAD OF THE FRONT...DRY AIR OVER THE TEXAS PANHANDLE
AND MODERATE TO STRONG SOUTHWEST WINDS WILL BE SEEN...WHICH WILL
PUSH THE RED FLAG CRITERIA. THE WIND WILL DECREASE AHEAD OF THE
FRONT AND THEN BECOME STRONG NORTHERLY AS THE FRONT PASSES. THE
FRONT IS EXPECTED TO MOVE THROUGH THE RED FLAG WARNING AREA
BETWEEN 1 AND 4 PM. TEMPERATURES WILL FALL QUICKLY AND RELATIVE
HUMIDITIES WILL RISE BEHIND THE FRONT.

OKZ015-016-201800-
/O.CAN.KOUN.FW.W.0009.000000T0000Z-071120T2200Z/
DEWEY-CUSTER-
1053 AM CST TUE NOV 20 2007

...RED FLAG WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN NORMAN HAS CANCELLED THE RED FLAG
WARNING. 

RELATIVE HUMIDITY VALUES WILL NOT DROP AS LOW AS PREVIOUSLY
THOUGHT. WINDS WILL ALSO DECREASE AHEAD OF A STRONG FRONT...SO RED
FLAG WARNING CONDITIONS ARE NO LONGER EXPECTED.

$$

OKZ009-014-021-202200-
/O.CON.KOUN.FW.W.0009.000000T0000Z-071120T2200Z/
ELLIS-ROGER MILLS-BECKHAM-
1053 AM CST TUE NOV 20 2007

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 4 PM CST THIS
AFTERNOON...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 4 PM CST THIS
AFTERNOON. 

RED FLAG CONDITIONS ARE EXPECTED TODAY... WITH TEMPERATURES IN THE
70S TO LOWER 80S...HUMIDITIES AROUND 20 PERCENT...AND STRONG
SOUTHWEST WINDS. DURING THE MID-AFTERNOON HOURS...A SHARP WIND
SHIFT WILL OCCUR AS A STRONG COLD FRONT MOVES THROUGH THE REGION. 

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this red flag warning went out at Nov 19, 8:46 PM CST, 7 hours 44 minutes earlier.

Area forecast discussion, Nov 19, 8:46 PM CST, 7 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
846 PM CST MON NOV 19 2007

.UPDATE...
MADE SOME MINOR ADJUSTMENTS TO THE OVERNIGHT LOWS MAINLY IN THE
SOUTHEAST WHERE LIGHTER WINDS HAVE ALLOWED TEMPERATURES TO FALL
NEAR OR JUST BELOW FORECASTED LOWS. WITH TEMPERATURES NEARING THE
DEWPOINTS... WE WILL LIKELY SEE ONLY A SLIGHT ADDITIONAL COOLING
FOR THE REST OF THE NIGHT. FOG IS ALSO BEGINNING TO FORM IN THIS
AREA. MEANWHILE... WINDS OVER THE REMAINDER OF THE AREA ARE HIGHER
THAN LAST NIGHT WHICH IS SLOWING THE COOLING RATE AND RETARDING
ANY FOG FORMATION. WHILE WE COULD SEE SOME FOG DEVELOP... THE
HIGHER WINDS WILL LIKELY KEEP WIDESPREAD DENSE FOG AT BAY...
LIKELY LIMITING IT TO PROTECTED LOW SPOTS. DUE TO THE MIXING
CAUSED BY THE WINDS... WE HAVE ALSO DELAYED THE FOG AND LOW CLOUD
FORMATION FOR TONIGHT BY A FEW MORE HOURS IN MOST AREAS.

&&

.PREV DISCUSSION... /ISSUED 325 PM CST MON NOV 19 2007/

DISCUSSION...SEVERAL FORECAST CHALLENGES THROUGH SEVEN DAYS. MOST
IMMEDIATE CONCERNS ARE FIRE WEATHER IN THE NORTHWEST AND POSSIBLE
RECURRENCE OF FOG TUESDAY MORNING.

THIS AFTERNOON...THE REGION WAS BENEATH A SHORTWAVE RIDGE
ALOFT...ACCOMPANIED BY UNSEASONABLY WARM TEMPERATURES NEAR AND JUST
ABOVE THE GROUND. A COLD FRONT AND UPPER LEVEL TROUGH WERE TAKING
SHAPE OVER THE NORTHERN PLAINS AND ROCKIES...BUT THEIR INFLUENCE IS
EXPECTED TO REMAIN TO OUR NORTH UNTIL EARLY TUESDAY EVENING. THIS
WILL MAKE FOR ANOTHER MILD NIGHT...ESPECIALLY WITH PRESSURE
FALLS/LOW LEVEL JET TO KEEP WIND SPEEDS UP. A DECENT FETCH OF GULF
MOISTURE WILL AGAIN SUPPORT FOG. STRONGER WINDS AND WEAKER/MORE
SHALLOW RADIATIONAL COOLING MAY LIMIT THE DEPTH AND PERSISTENCE OF
FOG TONIGHT...BUT COULD STILL SEE PATCHY DENSE FOG...MAINLY WHERE
TEMPERATURES REMAINED COOLER THIS AFTERNOON... IN CENTRAL OKLAHOMA.

MUCH OF TUESDAY LOOKS VERY SIMILAR TO TODAY...AND A FIRE WEATHER
WATCH WILL BE ISSUED FOR PART OF WESTERN AND NORTHWEST OKLAHOMA.
WITH THE FRONT APPROACHING...AND LOW PRESSURE BECOMING STRETCHED
EAST-WEST THROUGH KANSAS...THERE IS PERHAPS MORE POTENTIAL FOR
DOWNSLOPE WARMING AND DRYING ON TUESDAY COMPARED TO TODAY. EXPECT A
REPEAT OF LOW TO MID 80S TEMPERATURES AND HUMIDITY 15-20 PERCENT.
MAIN LIMITING FACTOR WILL BE A PRE FRONTAL TROUGH AND LIGHTER WINDS
DEVELOPING THROUGH FAR NORTHWEST OKLAHOMA...BUT THIS WILL BE
FOLLOWED TUESDAY EVENING BY INCREASINGLY GUSTY NORTH WINDS.

DESPITE PROBLEMS INGESTING UPPER AIR DATA THIS MORNING...THE
NUMERICAL MODELS STAYED CONSISTENT WITH THEIR TIMING OF THE COLD
FRONT...REACHING NORTHWEST ZONES TUESDAY EVENING...AND CLEARING THE
SOUTHEAST EARLY WEDNESDAY. THE LOW LEVEL COOLING OUT-PACES THE UPPER
TROUGH...PREVENTING MUCH AMPLIFICATION. THIS WILL LIMIT THUNDERSTORM
DEVELOPMENT TO AREAS NEAR/EAST OF INTERSTATE 35...WITHIN THE MOIST
AXIS. FORECAST SOUNDINGS DEPICT A DEEP ZONE OF MOISTURE AND LIFT
WITHIN THE MID LEVEL FRONT BACK ACROSS WESTERN AND NORTHERN OKLAHOMA
TUESDAY NIGHT. THIS SHOULD BE ENOUGH TO PRODUCE SPRINKLES OR LIGHT
RAIN SHOWERS...THAT MAY SPREAD SOUTHEAST ON WEDNESDAY.

ALTHOUGH THE INITIAL AIR MASS IS NOT OF ARCTIC ORIGIN...WE WILL SEE
A SIGNIFICANT COOL DOWN...AND ONE THAT IS FAIRLY LONG LIVED...
PERPETUATED BY CLOUD COVER AND REINFORCING SURFACE HIGHS FROM
CENTRAL CANADA. THE MAIN QUESTION IN THE LONG TERM IS HOW THE UPPER
PATTERN WILL EVOLVE TO OUR WEST AND SOUTHWEST. DEVELOPMENT OF
MERIDIONAL FLOW OVER THE FAR WESTERN STATES WILL LIKELY RESULT IN A
GRADUAL DEEPENING OF THE UPPER TROUGH. OPERATIONAL MODELS INDICATE
POTENTIAL FOR A CLOSED LOW TO FORM AND EJECT INTO THE SOUTHERN
PLAINS TOWARD SUNDAY. THIS IS AN OUTLIER COMPARED TO MANY OF THE
ENSEMBLE RUNS...SO WILL NOT BITE ON IT YET. SEE ONLY ENOUGH EVIDENCE
TO ADD POPS TO SOUTHERN OK EARLY IN THE WEEKEND...BASED MORE ON LOW
TO MID LEVEL UPGLIDE THAN ANYTHING ELSE.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  79  60  79  47 /   0   0   0  20
HOBART OK         80  57  85  43 /   0   0   0  10
WICHITA FALLS TX  85  61  84  51 /   0   0   0  10
GAGE OK           81  51  83  34 /   0   0   0  20
PONCA CITY OK     78  59  75  44 /   0   0  10  30
DURANT OK         78  59  80  58 /   0   0   0  20

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...FIRE WEATHER WATCH FROM TUESDAY MORNING THROUGH TUESDAY
     AFTERNOON FOR OKZ004>006-009-010-014-021.

TX...NONE.
&&

32/26
Hazardous weather outlook, Nov 19, 7:10 PM CST, 9 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATE
NATIONAL WEATHER SERVICE NORMAN OK
710 PM CST MON NOV 19 2007

OKZ004>048-050>052-TXZ083>090-201300-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
710 PM CST MON NOV 19 2007

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...TONIGHT...

THUNDERSTORM OUTLOOK...
NO THUNDERSTORMS ARE EXPECTED.

DISCUSSION...
A STABLE AIRMASS WILL PREVENT THE DEVELOPMENT OF THUNDERSTORMS
THROUGH TONIGHT.

PROBABILITY TABLE...
VALID THROUGH 700 AM CST TUESDAY NOV 20.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...ZERO.

OTHER HAZARDOUS WEATHER...
AREAS OF FOG WILL FORM TONIGHT OVER ALL BUT FAR WESTERN OKLAHOMA AND
PORTIONS OF WESTERN NORTH TEXAS. THE FOG MAY BECOME DENSE IN A FEW
LOCATIONS TOWARD SUNRISE TUESDAY MORNING...IMPACTING TRAVEL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

THUNDERSTORM OUTLOOK...
THERE WILL BE A SLIGHT CHANCE FOR THUNDERSTORMS TUESDAY NIGHT AND
EARLY WEDNESDAY... MAINLY OVER EAST-CENTRAL AND SOUTHEAST OKLAHOMA.
HOWEVER... DUE TO THE LIMITED INSTABILITY... SEVERE STORMS ARE NOT
EXPECTED.

OTHER HAZARDOUS WEATHER...
FIRE WEATHER CONCERNS WILL CONTINUE ON TUESDAY AHEAD OF A STRONG
COLD FRONT. TEMPERATURES ARE EXPECTED TO CLIMB INTO THE 80S AGAIN
TUESDAY AFTERNOON WHILE AFTERNOON RELATIVE HUMIDITIES FALL CLOSE TO
OR BELOW 20 PERCENT OVER NORTHWEST OKLAHOMA. MEANWHILE... GUSTY
SOUTHWEST WINDS ARE EXPECTED ONCE AGAIN AHEAD OF THE COLD FRONT.

THE COLDEST AIR OF THE SEASON IS EXPECTED TO SPREAD OVER THE REGION
TUESDAY NIGHT AND WEDNESDAY. WIDESPREAD FREEZING TEMPERATURES ARE
EXPECTED EACH NIGHT FROM WEDNESDAY NIGHT THROUGH SATURDAY NIGHT. THE
COLDEST NIGHTS CURRENTLY APPEAR TO BE THURSDAY NIGHT AND FRIDAY
NIGHT... WHERE MANY LOCATIONS WILL SEE THEIR FIRST KILLING FREEZE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7AM
TUESDAY.

11/CJS

Nearby

Red Flag Warnings in Oklahoma, 2007Every red flag warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.